North Dakota, 2025

Hail in North Dakota, June 22, 2025

June 22, 2025 · NWS BIS · 1 event in 1 county or zone

A severe thunderstorm moved from northwest South Dakota into southwest North Dakota in an environment of modest instability but strong deep layer shear. The storm produced one-inch diameter hail in far southern Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A severe thunderstorm moved from northwest South Dakota into southwest North Dakota in an environment of modest instability but strong deep layer shear. The storm produced one-inch diameter hail in far southern Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 22, 4:38 AM MST, 2 hours 16 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected today. A few storms may become severe this morning and afternoon with quarter size hail and 60 mph winds being the primary threats.
  • A cooler weather pattern will be found to start this week, followed by a very gradual warmup, with near daily chances for showers and thunderstorms.
Area forecast discussion, Jun 22, 4:38 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
638 AM CDT Sun Jun 22 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  today. A few storms may become severe this morning and
  afternoon with quarter size hail and 60 mph winds being the
  primary threats.

- A cooler weather pattern will be found to start this week,
  followed by a very gradual warmup, with near daily chances for
  showers and thunderstorms.

&&

.UPDATE...
Issued at 638 AM CDT Sun Jun 22 2025

Showers and thunderstorms have developed across parts of western
through central ND, including the James River Valley. While
there has been lightning observed in most every cluster of
returns at some point, the most active one is the cluster
currently in central North Dakota and heading north. With the
more active thunderstorms, small hail and frequent lightning
will be possible at times. There remains a low severe threat
across the area this morning and afternoon, although CAMs are
leaning more towards a solution that is mainly showers along
with a few generic thunderstorms. The last NAMNest is by far the
most active of the CAMs, but based on storm initiation, seems
unlikely to come to fruition. All in all, the forecast remains
on track.

&&

.DISCUSSION...
Issued at 353 AM CDT Sun Jun 22 2025

Two surface low center circulations are present. One over
southern Saskatchewan and one over western Nebraska. Through the
morning hours and into the early afternoon, the northwesterly
low will merge with the one initially over western Nebraska
that will be simultaneously propagating to the northeast
through eastern South Dakota. These circulations will bring
scattered to numerous showers and thunderstorms and much cooler
temperatures to northern and western ND. Southeastern ND will
remain hot and muggy today.

At this time, showers and thunderstorms are beginning to
develop and expand into western and south central ND. A small
cluster that has recently entered from South Dakota near the
Missouri River produced a severe thunderstorm earlier on the
South Dakota side that has since weakened. 0 to 6 km bulk shear
is around 40 kts in that area with elevated instability in
excess of 2000 J/kg. These high instabilities should be
contracting from north to south through the morning hours,
though remain elevated in central ND near the ND/SD border and
the James River Valley. Bottom line is that the cluster is
gradually moving into a bit less favorable environment, but
still remains favorable enough to potentially produce a few
strong to severe storms this morning. Further west near the
ND/MT border, there is limited instability available, though
plenty of shear. This too could result in a few strong to severe
thunderstorms in the far southwest this morning. In either case,
the primary threats at this time are quarter size hail and 60
mph winds.

These showers and thunderstorms should continue expanding in
coverage this morning before ending from south to north in the
afternoon and evening. A few isolated showers could wrap into
the south central this evening and tonight, however. For
Monday, mostly dry conditions are expected, though a few
additional wrap-around showers are possible. Beyond that,
periodic shower and thunderstorm chances are expected through
the remainder of the week. CSU machine learning hints at a few
low end severe weather chances towards the end of the week. Will
monitor over the next few days to see if those chances increase
or decrease.

Overall temperatures for this week are expected to be much
cooler. Highs today will range from the 60s north and west to
the low 90s far southeast. Highs Monday should then range from
the low 60s to low 70s before temperatures return to the 70s
across the state on Tuesday. NBM highs are progged to return to
the 80s across most of the forecast area by the end of the week.
However, these are closer to the 25th percentile. As a result,
it's very possible a day or two towards the end of the week will
see a return into the 90s for at least some of the area. Cooler
overnight temperatures are also expected with lows in the 40s
and 50s for the first half of the week, and the 50s and 60s to
end the week.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 638 AM CDT Sun Jun 22 2025

Isolated to scattered showers and thunderstorms have developed
across the state. The most active locations as of this writing
are in the far southeast and near the center of the state. Both
clusters are moving steadily to the northeast. All in all,
expect shower and thunderstorm coverage to increase this
morning before gradually ending from south to north during the
afternoon and evening. Overall though, pinpointing the exact
location and timing of any impacts at any terminal in advance
remains difficult. Therefore, continue to use PROB30 groups for
all terminals at times during the period. With these showers and
thunderstorms, MVFR/IFR ceilings are expected to develop across
most of the state today.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Telken
DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Jun 22, 4:03 AM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
603 AM CDT Sun Jun 22 2025

NDZ002>005-010>013-018>023-025-033>037-040>048-050-051-231115-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
603 AM CDT Sun Jun 22 2025 /503 AM MDT Sun Jun 22 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this morning and
afternoon. Large hail to the size of quarters and wind gusts to
60 mph will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size and strong or
damaging wind gusts.

NDZ001-009-017-031-032-231115-
Divide-Williams-McKenzie-Golden Valley-Billings-
603 AM CDT Sun Jun 22 2025 /503 AM MDT Sun Jun 22 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today. Severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Special weather statement, Jun 22, 2:51 AM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
451 AM CDT Sun Jun 22 2025

NDZ036-037-047-221015-
Kidder ND-Logan ND-Stutsman ND-
451 AM CDT Sun Jun 22 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KIDDER...
NORTHWESTERN LOGAN AND SOUTHERN STUTSMAN COUNTIES THROUGH 515 AM
CDT...

At 451 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northwest of Gackle, or 27 miles southwest of
Jamestown, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Jamestown, Napoleon, Medina, Streeter, Cleveland, Eldridge, Windsor,
Crystal Springs, and Streeter Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4648 9973 4664 9988 4714 9926 4687 9861
TIME...MOT...LOC 0951Z 220DEG 36KT 4673 9921

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HARGROVE
Special weather statement, Jun 22, 5:36 AM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
736 AM CDT Sun Jun 22 2025

NDZ023-025-037-221300-
Wells ND-Stutsman ND-Foster ND-
736 AM CDT Sun Jun 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WELLS...FOSTER AND
NORTHWESTERN STUTSMAN COUNTIES THROUGH 800 AM CDT...

At 735 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carrington, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carrington, Kensal, Glenfield, Bordulac, Grace City, Mchenry,
Melville, Edmunds, Juanita, and Barlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4711 9948 4758 9930 4759 9927 4759 9856
      4748 9850 4736 9850
TIME...MOT...LOC 1235Z 232DEG 33KT 4740 9917

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SMITH
Special weather statement, Jun 22, 6:26 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
826 AM CDT Sun Jun 22 2025

NDZ025-221345-
Foster ND-
826 AM CDT Sun Jun 22 2025

...STRONG THUNDERSTORMS WILL IMPACT FOSTER COUNTY THROUGH 845 AM
CDT...

At 825 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mchenry, or 29 miles east of Carrington, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carrington, Glenfield, Grace City, Mchenry, Juanita, and Barlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4741 9926 4748 9927 4759 9915 4759 9850
      4742 9850
TIME...MOT...LOC 1325Z 230DEG 32KT 4759 9853

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SMITH

The radar

The Bismarck radar (KBIS), 137 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
June 22, 6:54 AM MST to 6:57 AM MST
Where
Adams County, 17.29 mi E of Haynes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.970, -102.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263486.